NCLEX Practice Test for Pharmacological and Parenteral Therapies (ANSWERS & RATIONALE)



These answers are one of the NCLEX prep samples for Pharmacological and Parenteral Therapies. Click here to view the questions. If you want to answer all of our NCLEX questions interactively then be one of our member today. Click here to join. It’s Free.

1. C. Loop diuretics such as Lasix result in potent diuresis.  The most common side effects are electrolyte imbalances such as hypokalemia, hyponatremia making choices (1), (2) and (4) incorrect.  In addition, Digoxin taken in combination with loop diuretics can result in digitalis toxicity, so the nurse should be alert to this and normal serum lab values for Digoxin (Norm:  0.5-2.0 ng/ml).  The nurse should be aware that there is a very small variance between therapeutic and toxic levels of this drug.

2. D. A patient in 3 degree A-V Block has all sinus impulses blocked and abnormal ventricular conduction, as well as a heart rate of 40-60 bpm or less and will therefore need support in the form of a pacemaker and/or use of meds such as atropine or Isoproterenol (Isuprel).  Choice (2) Digoxin, a cardiac glycoside would only further decrease heart rate; Choice (3) Lidocaine is used in treatment of PVC’s; Choice (4) may seem a possible option, however, with proper medical management a heart rate sufficient to support perfusion can be maintained making CPR unnecessary.

3. C. A client should NOT repeat a dose if first dose is vomited, as one would not know how much of the original dose was absorbed, and could possibly lead to excess Digoxin levels, which can cause arrhythmias, or slow heart rate below 60 bpm.  Choices (1), (2) and (4) would be included in a teaching plan.

4. A. Signs of Digoxin Toxicity in infants often presents with vomiting since increased drug levels stimulate the emetic control center in the medulla.  Digoxin in toxic levels significantly suppress the SA node and cause slowing of the heart rate, therefore having the mother assess the child’s pulse will help to determine if the child is exhibiting a toxic reaction to Digoxin.  Increasing fluid intake is inappropriate until it is determined whether or not the child is toxic.  Checking for wet diapers would indicate renal response to digoxin, not toxicity.  Redosing the digoxin is inappropriate until toxicity is ruled out.

5. D. The medication may irritate the baby’s eyes, thereby, the bonding process should be initiated before the medication is instilled in the eyes.

6. B. One of the toxic effects of Pitocin is uterine tetany. Contractions that last more than 60 seconds may indicate uterine tetany.

7. B. Thorazine blocks the neurotransmitter dopamine resulting in side effects that look like Parkinson’s disease.  Cogentin reduces side effects such as stiffness, pill rolling tremor, mask-like face and cogwheeling rigidity associated with the Thorazine.

8. D. Over the counter cold remedies often contain stimulants or other ingredients that would cause a hypertensive crisis.  The patient must consult their doctor before taking ANY drug.

9. B. SE of Cocaine include vasoconstriction, stimulation of neuro system.

10. A. Tricyclic antidepressants tend to cause weight gain and potentiate seizures.

11. C. Lithium is a salt and it is stored in the body fluids. Loss of body fluids by diuretics would make Lithium levels dangerously high. In addition, loss of body fluids through vomiting and/or diarrhea would also make the Lithium level dangerously high.

12. B. Prolixin Decanoate is good for non-compliant patients as it’s a time released medication lasting 1-2 weeks.

13. D. The nurse should be alert for the potentially serious adverse ototoxic and nephrotoxic effects this drug may cause.  Signs and symptoms of such as those in Choices (1), (2) and (3), are especially important in assessing  a patient on this therapy.  Choice (4) – nausea and vomiting – are side effects, but are usually  not considered to be adverse or toxic to the patient if they should occur.

14. B. Amphotericin-B is an antifungal/antimycotic drug, and is the preferred drug of choice for the treatment of severe systemic mycotic infections.  Side effects and adverse effects which the nurse must be alert for include fever, chills, nausea, vomiting, etc.  Electrolyte disturbances especially Hypokalemia and Hypomagnesemia are frequently observed.  The drug is also potentially nephrotoxic and therefore changes in BUN and Creatinine are also significant.  However, the question specifically asks for ELECTROLYTE disturbances making Choice (2) correct.

15. C. Side effects of NSAIDS are GI upset, rash, easy bruisability, etc.  More serious side effects and adverse responses to therapy can include purpura, petechiae and more serious blood dyscrasias, among them Thrombocytopenia (decreased platelet count). The lab value of 9,000 in this situation denotes severe thrombocytopenia, (Normal values 150,00-400,000).



Let us know what you think

Member Login

Forgot Password?

Join Us

Password Reset
Please enter your e-mail address. You will receive a new password via e-mail.